Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 481, NWS Birmingham, AL

August 24, 2000Cullman County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 24, 2000, 4:17 PM CDT for Cullman County, Alabama. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 4:17 PM CDT (21:17 UTC)
Expired
Aug 24, 2000, 4:45 PM CDT
In force
28 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:25 PM CDTHail 0.88Vinemont, ALNickel size hail was reported in Vinemont.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 242119
SVRBHM
ALC043-242145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
417 PM CDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 445 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF CULLMAN...MOVING SOUTHEAST
  AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GOOD HOPE...
  AND CULLMAN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY>
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:30 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 24, 3:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
330 PM CDT THU AUG 24 2000

THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF THE FORECAST AREA
THIS AFTERNOON IN ADVANCE OF BOUNDARY ASSOCIATED WITH TENNESSEE
CONVECTION...AND THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF
NORTHEAST AND EAST CENTRAL ALABAMA THIS EVENING.  OTHERWISE MODELS
FAIRLY CONSISTENT IN DROPPING AREA OF HIGHER MOISTURE AND INSTABILITY
SOUTHWARD TONIGHT AND FRIDAY AS MID LEVEL TROF DIGS SOUTHEAST TO
CAROLINA COAST ON FRIDAY ON EAST SIDE OF UPPER RIDGE. THUS LOOK FOR
SCATTERED THUNDERSTORMS TO CONTINUE INTO EVENING HOURS OVER
THE NORTH AND CENTRAL SECTIONS...WITH THE BEST CHANCE FOR
THUNDERSTORMS FRIDAY ACROSS THE SOUTHERN SECTIONS WHERE BEST MOISTURE
AND LIFT INDICATED TO BE. SHOULD SEE DRIER AIR OVER MUCH OF THE NORTH
AND EAST CENTRAL SECTIONS ON FRIDAY SO LOOK FOR ISOLATED TO WIDELY
SCATTERED ACTIVITY AT BEST THESE AREAS. MOS TEMPERATURES LOOK TO BE
GENERALLY ON TRACK AND WILL FOLLOW WITH ONLY MINOR CHANGES.

HSV 070/094 070/095 069 310
BHM 070/095 070/095 069 320
MGM 071/096 071/096 070 232

.BHM...NONE.

In the hours before

Special weather statement, Aug 24, 1:15 PM CDT, 3 hours 2 minutes before
ALZ001>038-040>050-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU AUG 24 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL IMPULSE OVER TENNESSEE...WILL MOVE INTO NORTH ALABAMA
THIS AFTERNOON AND EVENING.  THE AIRMASS OVER NORTH AND CENTRAL
ALABAMA IS MODERATELY UNSTABLE...AND THUNDERSTORMS ARE EXPECTED TO
BECOME MORE NUMEROUS...AND INTENSIFY...AS THE AFTERNOON PROGRESSES.

SOME OF THE THUNDERSTORMS COULD REACH SEVERE LIMITS...AND THE STORM
PREDICTION CENTER HAS PLACED MUCH OF NORTH ALABAMA...GENERALLY NORTH
OF A TUSCALOOSA...TO BIRMINGHAM...TO ASHLAND LINE...IN A SLIGHT RISK
OF SEVERE THUNDERSTORMS.  THE ACTIVITY WILL LIKELY CONTINUE INTO THE
EVENING HOURS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN NORTH ALABAMA
SHOULD REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:45 PM CDTSevere Thunderstorm WarningBMXJackson, Madison30 min
Aug 24, 3:44 PM CDTSevere Thunderstorm WarningBMXDeKalb31 min
Aug 24, 4:25 PM CDTSevere Thunderstorm WarningBMXJackson35 min
Aug 24, 4:41 PM CDTSevere Thunderstorm WarningBMXCullman34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.